Pennsylvania, 2009Heavy Snow in Pennsylvania, March 1 to 2, 2009
March 1 to 2, 2009 · NWS CTP · 2 events in 2 counties and zones
A late season winter storm system moved northeast just off the east coast and brought periods of locally heavy snowfall to southeastern York and Lancaster counties. Storm totals were generally on the order of six to eight inches, mainly along and southeast of Route 30.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm system moved northeast just off the east coast and brought periods of locally heavy snowfall to southeastern York and Lancaster counties. Storm totals were generally on the order of six to eight inches, mainly along and southeast of Route 30. Heavier snowfall occurred along and east of the I-95 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 1, 9:29 PM EST, 31 minutes earlier.
Area forecast discussion, Mar 1, 9:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
929 PM EST SUN MAR 1 2009
.SYNOPSIS...
A DEVELOPING WINTER STORM NEAR CAPE HATTERAS EARLY THIS
EVENING...WILL MOVE TO THE EAST OF NANTUCKET ISLAND BY MID DAY
MONDAY. HIGH PRESSURE WILL FOLLOW FOR THE EARLY TO MIDDLE PART OF
THE WEEK...PROVIDING MAINLY DRY WEATHER BUT ALSO UNSEASONABLY COLD
WEATHER. A GRADUAL MODERATING TREND APPEARS IN STORE BY THE END OF
THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
NORTHERN EDGE OF THE PRECIP SHIELD HAS SURGED INTO SERN PA AT THIS
HOUR WITH THE FIRST OF THE SNOW REACHING INTO THE PHL SUBURBS. NEW
OPERATIONAL NAM SHOWS A VERY SHARP GRADIENT TO THE BACK EDGE SOMEWHERE
BETWEEN MDT/THV AND SERN LANCASTER COUNTY. WE TRIMMED BACK THE
EXPECTED SNOW AMOUNTS A BIT BASED ON THE TRENDS AND NEW NAM
QPF...BUT WILL LEAVE THE HEADLINE PRODUCTS IN PLACE SINCE THE SNOW
REALLY HASNT STARTED AS YET.
OTHER THAN SCALING BACK ON OUR EXPECTATIONS...WILL LEAVE MUCH OF
THE OVERNIGHT FCST AS IS UNTIL WE SEE EXACTLY WHERE THE BACK EDGE
OF THE STORM WANTS TO SET UP. BANDED SNOW FEATURES ON THE REGIONAL
MOSAICS SEEM BEST ALIGNED WITHIN THE AREA OF STRONGEST 925-850MB
FRONTOGENESIS. THIS STAYS PRETTY MUCH IN PLACE FOR THE NEXT
SEVERAL HOURS BEFORE THE MESO MODELS ROTATE THE FORCING BACK
WESTWARD A BIT LATER TONIGHT AND EARLY MON MORNING AS THE LOW
SLIDES UP AND SOME SORT OF DEFORMATION ZONE BEGINS TO TAKE SHAPE.
THIS MAY VERY WELL BE WHEN THE WORST OF OUR SENSIBLE WEATHER WILL
OCCUR SO AS I MENTIONED...WILL SIT ON THINGS FOR THE TIME BEING.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THERE WILL LIKELY BE A SHARP GRADIENT IN SNOW ACCUMULATION NEAR OR
JUST TO THE WEST OF A KTHV...TO KMDT AND KAVP LINE...WHICH I
COULD EASILY SEE RANGING FROM WARNING CRITERIA SNOW OF 6-8 INCHES
JUST TO THE EAST...WITH JUST A FEW INCHES 25 MILES OR SO FURTHER TO
THE NW.
THE GREATEST SNOWFALL RATES (1-2 INCHES PER HOUR FOR BRIEF
PERIODS) SHOULD SLIDE ACROSS PORTIONS OF YORK AND LANCASTER
COUNTIES BETWEEN 06Z AND 12Z MONDAY AS DEEP LAYER FRONTOGENESIS
DEVELOPS WITH THE 700-500 HPA LOW PROGGED TO TRACK NEAR...OR JUST
TO THE SE OF THE INTERSTATE 95 CORRIDOR.
PERIODS OF LIGHTER SNOW SLOWLY ADVANCES NORTHWARD TO NEAR...AND
THEN JUST TO THE NW OF INTERSTATE 81 TONIGHT...WITH 1-3 INCHES
POSSIBLY BY NOON MONDAY. THERES STILL LITTLE INDICATION THUS FAR
FROM THE 09Z-12Z NAM/GFS AND SREF TO PAINT EVEN AN INCH NEAR AND
TO THE WEST OF A LINE FROM KAOO...TO KUNV AND KELM. 3-5 SREF
MEMBERS SUPPORT A FEW INCHES OF SNOW BACK INTO THESE AREAS...AND
UP THE MEAN SNOWFALL TO AN INCH OR SO. HOWEVER...IN THE FAR
OUTSIDE CHC THAT ACCUMULATING SNOW OF THIS AMT 1-3 GETS BACK THIS
FAR TO THE WEST...WIDESPREAD WARNING CRITERIA SNOW WOULD BE FOUND
ALONG THE I-81 CORRIDOR. THE PROBABILITY OF THIS OCCURRENCE RIGHT
NOW IS ONLY AROUND 10-20 PERCENT.
MONDAY LOOKS PRETTY COLD WITH CLOUDS AND SNOW IN THE EAST EARLY.
8H TEMPS DROP INTO THE -20C RANGE AS THE STORM PULLS AWAY TO THE
NE ON MONDAY. N-S DEFORMATION BANDS OF LIGHTER SNOW LINGER INTO
THE AFTERNOON IN THE FAR EAST. OTHERWISE...IT WILL THEN JUST GET
COLD WITHOUT THE CLOUDS AND MOISTURE MON NIGHT AND TUES. HAVE GONE
FOR TEMPS AT OR BELOW MAV GUID FOR THOSE TIMES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HEIGHTS STEADILY INCREASE TUE THRU WED NGT ALONG WITH A DRY
AIRMASS...EXPECT FEW CLOUDS. THERMAL RIDGE IN MID-LVLS ARRIVES
WITH A FRONTAL BNDRY EARLY THUR...WITH NEXT CHC OF PRECIP ARRIVING
THUR/FRI...HOWEVER LATEST ENSEMBLES HAVE A HIGHER CONFIDENCE WITH
FRI. THUS HAVE ADJUSTED POP/S ACCORDINGLY. CONFIDENCE IS LOWER IN
THE LATER PERIODS...HOWEVER APPEARS ANY SFC VORTS WILL TRACK
ACROSS GREAT LAKES WITH A PERSISTENT SW FLOW. THE CHALLENGE
CONTINUES TO RESIDE AROUND HOW WARM/COLD WE WILL BE IN THE LATER
PERIODS. IT APPEARS LLVL MOISTURE IS WAINING A BIT FRI THRU
SUN...WITH BORDERLINE CHC/S FOR PRECIP EACH DAY.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
SYNOPTIC SET-UP THIS EVE FEATURES HIGH PRES OVER THE UPPER GRT
LKS WITH A DEVELOPING COASTAL LOW PRES SYSTEM ALONG THE CAROLINA
COAST. THE MAIN AREA OF CONCERN OVER THE NEXT 06-12 HRS WILL BE
THE SOUTHEAST AIRFIELDS...WITH MVFR/IFR CONDS LKLY IN SN. REGIONAL
RADAR SHOWS SNOW BEGINNING TO PIVOT INTO FAR SERN PA WITH VIRGA
ALOFT PROBABLY OCCURRING AT MDT/THV/LNS. AS THE STORM SYSTEM CONTS
TO LIFT NEWD ON MONDAY...SOME MVFR -SN MAY REACH IPT EARLY IN THE
DAY. XPECT A RATHER SHARP GRADIENT TO THE PCPN SHIELD IN THE NERN
QUAD OF THE SYSTEM AS IT HEADS TWD 40N/70W BY MON AFTN. ANOTHER
ISSUE WILL BE THE INC NRLY WNDS ON THE BACKSIDE...WHICH WILL
GENERALLY BE IN THE 15-20KT RANGE WITH GUSTS UP TO 30KTS INTO
MONDAY EVE. THIS MAY LEAD TO CROSSWIND PROBLEMS ALONG WITH SOME
LOW LEVEL MECHANICAL TURBULENCE DURING TAKEOFF AND FINAL APPROACH.
A SECOND AREA OF LOWERED CONDS WILL AT BFD AS CYCLONIC FLOW BRINGS
IN SOME LOW CLOUDS AND MAYBE EVEN SOME OCNL -SHSN. THE CENTRAL
TERMINALS JST/AOO/UNV SHOULD REMAIN LOW END VFR AND MAINLY DRY THRU
THE PD.
OUTLOOK...
MON...MVFR WEST. VFR CENTRAL. MVFR BCMG VFR EAST. STG NNW WINDS.
TUE...MVFR PSBL WEST. VFR CENTRAL/EAST.
WED...VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM EST MONDAY FOR PAZ057>059-
064.
WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR PAZ065-066.
&&
SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LAMBERT
LONG TERM...BEACHLER
AVIATION...STEINBUGL
Hazardous weather outlook, Mar 1, 3:23 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
323 PM EST SUN MAR 1 2009
PAZ065-066-022030-
YORK-LANCASTER-
323 PM EST SUN MAR 1 2009
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ057>059-064-022030-
DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-
323 PM EST SUN MAR 1 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
LIGHT TO MODERATE SNOWFALL IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
LIGHT TO MODERATE SNOWFALL MAY LAST THROUGH NOON MONDAY BEFORE
TAPERING TO FLURRIES. NEXT CHANCE FOR PRECIPITATION WILL BE
THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ026>028-035-036-042-046-049>053-056-063-022030-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-SULLIVAN-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
CUMBERLAND-
323 PM EST SUN MAR 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
NEXT CHANCE FOR PRECIPITATION WILL BE THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
PAZ004>006-010>012-017>019-024-025-033-034-037-041-045-022030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA-
NORTHERN LYCOMING-SOUTHERN CLINTON-
323 PM EST SUN MAR 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
NEXT CHANCE FOR PRECIPITATION WILL BE THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BEACHLER
Heavy Snow, Lancaster
- When
- March 1, 10:00 PM EST to March 2, 3:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported across the southeastern half of Lancaster County, mainly along and south of Route 30.
Heavy Snow, York
- When
- March 1, 11:00 PM EST to March 2, 2:00 PM EST
- Where
- York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported across the southeastern half of York County, mainly along and south of Route 30.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, March 1 to 2, 20091 death · 23 events
- Winter Storm in Maryland, March 1 to 2, 20091 death · 2 injured · 5 events
- Heavy Snow in New York, March 1 to 2, 20091 death · 15 events
- Heavy Snow and Winter Weather in Georgia, March 1 to 2, 20091 injured · $1.5 million · 54 events
- Winter Storm in Missouri, March 1, 20091 death · 2 events
- Drought in Texas, March 1 to 31, 2009$10 million · 6 events
- Winter Storm and Winter Weather in Pennsylvania, March 1 to 2, 200912 injured · 10 events
- Winter Storm in Delaware, March 1 to 2, 200912 injured · 4 events
- Flash Flood and Winter Storm in California, March 1 to 4, 20092 injured · $110,000 · 1.25 in hail · 17 events
- Drought in Texas, March 1 to 31, 2009$207,000 · 18 events
- Winter Storm and Winter Weather in New Jersey, March 1 to 2, 20092 injured · 21 events
- Heavy Snow and Winter Weather in Tennessee, March 1, 200929 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149197, 149198.